A National Institutes of Health study recently found that 40% of seniors aged 65 and older take five or more prescription medications, and 90% take at least one prescription. The same study found that as many of 55% of seniors take their medications incorrectly. Medication mistakes are actually very serious in many cases, so it’s important to be aware of the various ways that you or your loved one can make a mistake with his or her medication. Here are just a few ways that a medication mix-up can become very serious.
6 Medication Mistakes Seniors Make
1. Taking Too Much
One of the biggest problems that many seniors face is accidentally taking too much of certain medication. There are numerous medications that you can possibly overdose on, including some that you might not even think are harmful. In fact, overdoses of the commonly used medication Tylenol have been linked to as many as 970 fatalities in one year according to FDA statistic outlined in a report by ProPublica. Another reason that seniors tend to overdose is because they simply forget that they’ve already taken the medication earlier in the day.
2. Medications Interacting Badly
Another reason that seniors run into trouble with medication is that some medications just don’t mix well with others. These medication mistakes can lead to serious trouble, so make sure that you doctor is aware of all of the medications you or your loved one is on. With over 40% of seniors taking at least 5 different medications, it’s important to go over all of your loved one’s medications with their doctors so that they are accurately prescribed medications that are compatible.
3. Mixing With Alcohol
One of the most common medication mistakes that many will make is mixing medications with alcohol. Even if alcohol is not being abused, any mixture of alcohol and certain medications can become very dangerous. What your senior may think of as a nightly glass of wine could quickly become detrimental to his or her health, so make sure to monitor any medication and alcohol mixing.
4. Confusing Medication Names
Another issue that is common among seniors is making confusing the names of similar sounds medications. While some medication mistakes and mix-ups can be harmless, others can cause serious problems. Here are just a few examples:
- Zantac for heartburn and Zyrtec for allergies
- Lamictal for epilepsy and Lamisil for fungal infection
- Celebrex for arthritis and Celexa for depression
It’s no surprise that some seniors can be very stubborn when it comes to medication. They constantly want to maintain their independence as well as control over their medication. That being said, one of the biggest medication mistakes that seniors will make is trying to self-regulate their medications.
In many cases, seniors will try to regulate themselves. If they’re feeling better on a particular day, they might choose to reduce their pain medication. Or, some diabetics will try to wean themselves off of insulin instead of consulting a doctor. These are just a variety of ways that some seniors will try to regulate their medications, so make sure to keep an eye out and make sure your loved one is taking the proper dosage at the correct time.
6. Losing Medications
A final medication mistake that can often occur is simply losing the prescribed medication altogether. If your loved one does not have an organized system to keep track of medications, it’s possible that they could lose track of an important medication. Make sure to keep all necessary medications in one place and to carefully plan out a daily regiment for taking pills. This will allow your loved one to keep track of their medications and maintain a healthy lifestyle.